Hearing management

Posted by: Monica | 2008/09/01


Streptomycin &  cochlear ototoxicity

My mother received treatment for TB about 3-4 years back.

Her Doc treated her with streptomycin injections, I think on a weekly basis. Lately she went for a full check up at a new doctor. They did a “ hearing test” . Those where you must listen to different sounds etc???. She told me that they did hers twice because they thought they made a mistake. Apparently the count said 40 and they told her that this means she is on the edge of losing her ability to hear!!!!

I picked up over the past years that her hearing is not up to standard but because she is an allergy sufferer she thought that this being the culprit. The doc saw x-rays of her lungs and asked her about having TB. After she told him on what treatment she was he said to her that this was her problem! The Streptomycin can cause deafness!!!

I need to know what the next step she must take is. Is it reversible? She also experience vertigo.

Please help. ASAP.

Expert's Reply


Hearing Expert

Dear Monica

Please except my apologies for the late reply - i have been away on business.
The first step is to take her to see an Audiologist, to do a full hearing evaluation on her. They can also take a look at the vertigo. He/she would then be able to advise on the possible next steps. In many cases hearing aids can be a solution and nowadays the technology is exceptional and very discreet.

The treatment for TB can cause hearing loss and the hearing loss is permanent.

If you don't know of an Audiologist in your area, please e-mail me so that i can refer you. It would be a good idea to see someone that can also look into vertigo problems. (izabelle@widex.co.za)

Please let me know if you have any further questions
Kind regards
Izabelle Pieterse

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.